Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 114, NWS St. Louis, MO

July 8, 2022Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2022, 4:49 PM CDT for Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 4:49 PM CDT (21:49 UTC)
Expired
Jul 8, 2022, 5:13 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:55 PM CDTTSTM WND DMG1 Wsw French Village, MOTREES DOWN, GARAGES DAMAGED/DESTROYED. PUBLIC REPORT COURTESY OF BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KLSX 082149
SVRLSX
MOC099-186-187-082230-
/O.NEW.KLSX.SV.W.0114.220708T2149Z-220708T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
449 PM CDT Fri Jul 8 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in east central Missouri...
  Northwestern Ste. Genevieve County in southeastern Missouri...
  Northwestern St. Francois County in southeastern Missouri...

* Until 530 PM CDT.

* At 448 PM CDT, a severe thunderstorm was located 7 miles south of
  Olympian Village, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Jefferson, northwestern Ste. Genevieve and
  northwestern St. Francois Counties, including the following
  locations... Valles Mill and French Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9059 3810 9052 3809 9035 3803 9034
      3795 9037
TIME...MOT...LOC 2148Z 282DEG 18KT 3803 9047 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
1 follow-up statement
111 
WWUS53 KLSX 082213
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
513 PM CDT Fri Jul 8 2022

MOC099-186-187-082223-
/O.CAN.KLSX.SV.W.0114.000000T0000Z-220708T2230Z/
Jefferson MO-Ste. Genevieve MO-St. Francois MO-
513 PM CDT Fri Jul 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN STE. GENEVIEVE AND NORTHWESTERN ST. FRANCOIS COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3800 9059 3810 9052 3809 9035 3803 9034
      3795 9037
TIME...MOT...LOC 2211Z 282DEG 18KT 3800 9031 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:44 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 2:44 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
244 PM CDT Fri Jul 8 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 244 PM CDT Fri Jul 8 2022

At 1900 UTC, a weak area of low pressure was moving eastward along
the surface baroclinic zone. This low will slowly move into far
southern Illinois by late this evening. To the southwest of the low,
a cold front is forecast to move through east-central Missouri and
parts of central Illinois over the next few hours, followed by
our southeastern Missouri and southwest Illinois counties by early
this evening. Ahead of this feature is a prefrontal convergence
zone and this boundary should serve as the focus for isolated to
scattered convection very late this afternoon or early this evening.
The delay in convective initiation is due to subsidence in the wake
of the earlier convection/MCV that exited the area just a couple of
hours ago. By the time convection does initiate, it should be
developing near the CWA border or just to the southeast. Given storm
motions should be moving east/southeast (i.e., away/out of the
area), any strong/severe threat appears very small both in terms of
space and time. If a strong/severe storm does develop in southeast
Missouri or southwest Illinois, damaging winds would be the primary
threat given expected DCAPE values over 1000 J/kg and steep low-
level lapse rates.

In terms of the ongoing heat products, no change was made as
temperatures and associated heat index values have really started to
climb over the past couple of hours under at least a partially clear
sky. Peak values should occur over the next 1-3 hours before slowing
falling from northwest to southeast.

Further to the northwest behind the front, deep low-level
convergence associated with a surface inverted trough and 850-hPa
frontal boundary should help produce at least scattered shower
activity. Some of the stronger cells likely will get electrified and
produce lightning through the early overnight hours given elevated
instability over the area. Aloft, a weak shortwave trough will also
help develop shallow convection/shower activity. Given these forcing
mechanisms and pretty good agreement in deterministic model
guidance, boosted PoPs significantly through the overnight hours and
into Saturday morning into the high chance/low likely category.
Other than isolated lightning activity tonight, no hazards should be
associated with this activity but some brief beneficial downpours
may occur over small areas. The west/northwest to east/southeast
axis of more concentrated shower activity should eventually push
southeastward out of the area toward midday on Saturday. However,
the low stratus will linger for at least a few hours. The
aforementioned low stratus combined with north/northeast winds
should help limit the diurnal temperature rise on Saturday to only
about 10 degrees in some locations. Highs are expected to be
generally in the low to mid 80s across the bi-state area.

Decreasing clouds are expected late Saturday afternoon through the
evening hours, with a mostly clear sky forecast overnight. The clear
sky combined with lightening winds as a strong surface ridge
approaches should yield favorable conditions for radiational cooling.
As a result, leaned toward the NBM's 25th percentile for low
temperatures which resulted readings dropping back into the upper
50s to low 60s. These values would be about 5-10 degrees below
normal for the date.

Gosselin

.LONG TERM...  (Sunday through Next Friday)
Issued at 244 PM CDT Fri Jul 8 2022

(Sunday - Sunday Night)

The strong surface high across the Great Lakes will continue to
dominate our sensible weather through the end of the weekend. While
high temperatures probably will be a couple of degrees warmer on
Sunday compared to Saturday, lower dewpoints/humidity will make it
feel very comfortable for this time of year.

(Monday - Next Friday)

Ensemble guidance is in good agreement in the synoptic scale pattern
early/mid next week. A strong shortwave trough is expected to cross
the Upper Midwest and Great Lakes Monday night into early Tuesday. A
cold front associated with this feature will move through the mid-
Mississippi Valley during this time frame. Unfortunately, widespread
beneficial rain appears unlikely due to the stronger mid/upper level
forcing residing well to our north and east and limited surface
convergence along the boundary. The GEFS/EPS probabilities for at
least a tenth of an inch of rainfall only top out in the 15-25
percent range. Another limiting factor (which has really been a
theme the past 4-6 weeks) is the front is likely to move through the
CWA overnight during the period where instability is at its minimum.

Behind the front, near to slightly below normal temperatures are
favored along with little/no chance of measurable rainfall through
Thursday.

By late in the week (and heading into next week), the GEFS/EPS mean
mid/upper level heights show the ridge strengthening and moving a
bit eastward. This should lead to a return to above normal
temperatures. In terms of precipitation chances, it likely will
depend on the exact position of the ridge axis but it is at least
possible our area is in a region that could see a "ridge runner" on
the east/northern periphery.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1211 PM CDT Fri Jul 8 2022

A cold front is forecast to move through the region slowly through
this afternoon. Some showers and storms are forecast to develop
near this boundary by late afternoon, but mainly across southeast
Missouri and southwest Illinois. Further northwest, post-frontal
showers and some weak storms are possible through much of tonight
into early Saturday morning as they shift from north to south. The
coverage of this activity looks mostly scattered in nature, so
went with a VCSH group for now. If showers do directly impact a
terminal, a brief reduction to MVFR visibilities would be
possible. Otherwise, look for winds to shift to the northwest and
veer slowly more to the north/northeast with time. About a 6-9
hour period of IFR ceilings are also likely tonight as the low-
level north/northeasterly flow brings the stratus into the region.
These ceilings will continue to move south/southwestward through
late tonight and Saturday morning and lift slowly after sunrise.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Crawford MO-
     Franklin MO-Gasconade MO-Jefferson MO-Osage MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

     Excessive Heat Warning until 8 PM CDT this evening for Iron MO-
     Madison MO-Reynolds MO.

IL...Heat Advisory until 8 PM CDT this evening for Monroe IL-Randolph
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:46 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
246 PM CDT Fri Jul 8 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
246 PM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are forecast through the early
overnight hours. A strong to severe storm or two is possible in
southeast Missouri and southwest Illinois through early this evening.
Damaging winds would be the primary threat.

Excessive heat will continue through early this evening across parts
of east central and southeast Missouri as well as southwest Illinois.
Please see the associated heat products for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms Monday night across
portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in southeast Missouri and southwest
Illinois through early this evening. Spotters are encouraged to
report any hail or wind damage to the National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:46 AM CDTAreal Flood AdvisoryLSXShelby2 hr
Jul 8, 12:49 AM CDTSevere Thunderstorm WarningLSXShelby41 min
Jul 8, 2:16 AM CDTAreal Flood AdvisoryLSXLewis, Marion3 hr
Jul 8, 2:38 AM CDTAreal Flood AdvisoryLSXKnox, Lewis3 hr
Jul 8, 3:05 AM CDTHeat AdvisoryLSXCrawford, Franklin, Gasconade, Jefferson, Osage, Sainte Genevieve and 4 more17 hr
Jul 8, 1:19 PM CDTRiver Flood WarningLSXLewis7 hr
Jul 8, 4:31 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve29 min
Jul 8, 6:08 PM CDTSevere Thunderstorm WarningLSXIron, Saint Francois, Washington32 min
Jul 8, 6:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.